Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)



Backwards uniqueness of the $ C_{0}$-semigroup associated with a parabolic-hyperbolic Stokes-Lamé partial differential equation system

Authors: George Avalos and Roberto Triggiani
Journal: Trans. Amer. Math. Soc. 362 (2010), 3535-3561
MSC (2010): Primary 35B99, 35M30
Published electronically: February 19, 2010
MathSciNet review: 2601599
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the ``backward-uniqueness property'' is ascertained for a two- or three-dimensional, fluid-structure interactive partial differential equation (PDE) system, for which an explicit $ C_{0}$-semigroup formulation was recently given by Avalos and Triggiani (2007) on the natural finite energy space $ \mathbf{H}$. (See also their Contemporary Mathematics article of 2007 for a preliminary, simplified, canonical model.) This system of coupled PDEs comprises the parabolic Stokes equations and the hyperbolic Lamé system of dynamic elasticity. Each dynamic evolves within its respective domain, while being coupled on the boundary interface between fluid and structure. In terms of said fluid-structure semigroup $ \left\{ e^{\mathcal{A}t}\right\} $, posed on the associated finite energy space $ \mathbf{H}$, the backward-uniqueness property can be stated in this way: If for given initial data $ y_{0}\in \mathbf{H}$, $ e^{\mathcal{A} T}y_{0}=0$ for some $ T>0$, then necessarily $ y_{0}=0$. The proof of this property hinges on establishing necessary PDE estimates for a certain static fluid-structure equation in order to invoke the abstract backward-uniqueness resolvent-based criterion by Lasiecka, Renardy, and Triggiani (2001). The backward-uniqueness property for the coupled Stokes-Lamé PDE is motivated by, and has positive implications to, the problem of exact controllability (in the hyperbolic state variables $ \{w,w_t\}$) and, simultaneously, approximate controllability (in the parabolic state variable $ u$) of the present coupled PDE model, under boundary control. A similar situation occurred for thermoelastic models as shown in papers by M. Eller, V. Isakov, I. Lasiecka, M. Renardy, and R. Triggiani.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B99, 35M30

Retrieve articles in all journals with MSC (2010): 35B99, 35M30

Additional Information

George Avalos
Affiliation: Department of Mathematics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588

Roberto Triggiani
Affiliation: Department of Mathematics, University of Virginia, Charlottesville, Virginia 22903

Received by editor(s): February 15, 2008
Published electronically: February 19, 2010
Additional Notes: The research of the first author was partially supported by the NSF grant DMS-0606776.
The research of the second author was partially supported by the NSF grant DMS-0104305.
Article copyright: © Copyright 2010 American Mathematical Society